Introduction: Mycophenolic acid (MPA) is a well-known immunosuppressant used commonly in organ transplant patients. MPA inhibits the rate limiting enzyme for the de novo synthesis of purines in the lymphocytes and other cells. In the gastrointestinal (GI) epithelium, MPA impairs fluid absorption due to its cytotoxic effect, resulting in diarrhea but colitis and terminal ileitis are rare, < 1%. We present a case of microscopic colitis and terminal ileitis induced by MPA use in a renal transplant recipient.
Case Description/Methods: A 53-year-old female with history of polycystic kidney disease status post renal transplant, on Myfortic presented with nausea, non-bloody vomiting, diarrhea with occasional streaks of blood, poor oral intake and unintentional weight loss. On exam, patient was afebrile, dehydrated with benign abdominal and digital rectal exams. Her labs were noted to have non-gap metabolic acidosis, mildly elevated lipase 162 and creatinine 3.35 mg/dl (baseline for patient is 2.1). Liver function tests, CMV PCR, BK virus PCR, C diff, stool bacterial and viral PCR, fecal ova and parasites were negative. Abdominal CT showed liquid stool in distal colon and rectum but no evidence of colitis. On third day of admission, MPA dose was decreased (1080 mg/day to 720 mg/day). 48 hours after lowering MPA dose, patient reported significant improvement in her symptoms. A colonoscopy on day 5 showed ileitis, mild inflammation at the ileocecal valve and normal colon. Pathology revealed active ileitis with focal ulceration in terminal ileum, active colitis and cryptitis in ileocecal valve as well as transverse, right and left colon. The histology revealed non-specific findings that are usually seen in drug induced colitis. Patient was started on Azathioprine and MPA was discontinued. She was discharged on day 7 after complete resolution of diarrhea.
Discussion: In our case, patient interestingly developed diarrhea more than 12 months after initiation of MPA which is rare. As the majority of MPA is eliminated in the urine, this raises the question whether this new onset colitis was provoked by MPA toxicity secondary to Acute kidney injury. Dose dependent effect of MPA on GI tract is not well established and there are no recommended dosage adjustments in renal impairment. We believe that after excluding non-immunosuppressive diarrhea inducing drugs, adjustment of immunosuppressants dosage would be the appropriate next step to avoid invasive procedures that are unlikely to change management.
Figure: Figure 1: Mild inflammation at the ileocecal valve (2) ,Ileitis (3-4) and normal colonic mucosa (5). Figure 2: Cryptitis (dilated crypts with edema and numerous eosinophils in lamina propria) with mild architectural distortion in ileocecal valve as well as transverse, right and left colon biopsies. Rare pigmented macrophages were also present.
Disclosures: Baha Aldeen Bani Fawwaz indicated no relevant financial relationships. Aimen Farooq indicated no relevant financial relationships.
Baha Aldeen Bani Fawwaz, MD, Aimen Farooq, MD. P0185 - Colitis and Terminal Ileitis: A Rare Side Effect of Mycophenolic Acid, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.